E-ISSN 2231-3206 | ISSN 2320-4672
 

Original Research 


Cisplatin associated ototoxicity in patients receiving cancer chemotherapy in a tertiary care hospital

Nalini R, Ezhilramya J, Arumugham R, Suresh Kumar R, Celiba G.

Abstract
Background: Cisplatin-based treatment regimen has been a gold standard in the treatment of various solid tumors. Ototoxicity is a very serious adverse effect of cisplatin therapy in either high or low dose regimens. Cisplatin selectively damages the outer hair cells within the organ of Corti, spiral ganglion cells, and cells within the stria vascularis and produce hearing loss in higher frequencies.

Aims and Objectives: The objective of the study is to estimate the extent and severity of ototoxicity in cancer patients receiving cisplatin based chemotherapy.

Materials and Methods: All the patients irrespective of age and sex diagnosed with cancer and receiving cisplatin chemotherapy were included in the study. The otoscopic examination and puretone audiogram taken before each cycle of cisplatin therapy were recorded in the data collection form. The data collected were statistically analyzed using descriptive statistics and expressed in percentage.

Results: Twenty-five patients were enrolled in the study and sequential audiogram was taken before each cycle of cisplatin therapy and post-treatment and it showed that there was a gradual increase in threshold of hearing in speech frequency and high frequency when compared to pre-treatment audiogram in both ear. The audiogram of speech frequency after treatment showed that 52% and 56% of patients had moderate hearing loss in the right and left ear, respectively.

Conclusion: Early identification of ototoxicity by sequential monitoring of hearing loss might help in early rehabilitation of the cancer survivors thereby improving their quality of life.

Key words: Cisplatin; Ototoxicity; Chemotherapy; Audiogram; Pure Tone Average


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Nalini R
Articles by Ezhilramya J
Articles by Arumugham R
Articles by Suresh Kumar R
Articles by Celiba G
on Google
on Google Scholar


How to Cite this Article
Pubmed Style

R N, J E, R A, R SK, G C. Cisplatin associated ototoxicity in patients receiving cancer chemotherapy in a tertiary care hospital. Natl J Physiol Pharm Pharmacol. 2020; 10(9): 735-739. doi:10.5455/njppp.2020.10.05131202028052020


Web Style

R N, J E, R A, R SK, G C. Cisplatin associated ototoxicity in patients receiving cancer chemotherapy in a tertiary care hospital. http://www.njppp.com/?mno=109390 [Access: October 01, 2020]. doi:10.5455/njppp.2020.10.05131202028052020


AMA (American Medical Association) Style

R N, J E, R A, R SK, G C. Cisplatin associated ototoxicity in patients receiving cancer chemotherapy in a tertiary care hospital. Natl J Physiol Pharm Pharmacol. 2020; 10(9): 735-739. doi:10.5455/njppp.2020.10.05131202028052020



Vancouver/ICMJE Style

R N, J E, R A, R SK, G C. Cisplatin associated ototoxicity in patients receiving cancer chemotherapy in a tertiary care hospital. Natl J Physiol Pharm Pharmacol. (2020), [cited October 01, 2020]; 10(9): 735-739. doi:10.5455/njppp.2020.10.05131202028052020



Harvard Style

R, N., J, . E., R, . A., R, . S. K. & G, . C. (2020) Cisplatin associated ototoxicity in patients receiving cancer chemotherapy in a tertiary care hospital. Natl J Physiol Pharm Pharmacol, 10 (9), 735-739. doi:10.5455/njppp.2020.10.05131202028052020



Turabian Style

R, Nalini, Ezhilramya J, Arumugham R, Suresh Kumar R, and Celiba G. 2020. Cisplatin associated ototoxicity in patients receiving cancer chemotherapy in a tertiary care hospital. National Journal of Physiology, Pharmacy and Pharmacology, 10 (9), 735-739. doi:10.5455/njppp.2020.10.05131202028052020



Chicago Style

R, Nalini, Ezhilramya J, Arumugham R, Suresh Kumar R, and Celiba G. "Cisplatin associated ototoxicity in patients receiving cancer chemotherapy in a tertiary care hospital." National Journal of Physiology, Pharmacy and Pharmacology 10 (2020), 735-739. doi:10.5455/njppp.2020.10.05131202028052020



MLA (The Modern Language Association) Style

R, Nalini, Ezhilramya J, Arumugham R, Suresh Kumar R, and Celiba G. "Cisplatin associated ototoxicity in patients receiving cancer chemotherapy in a tertiary care hospital." National Journal of Physiology, Pharmacy and Pharmacology 10.9 (2020), 735-739. Print. doi:10.5455/njppp.2020.10.05131202028052020



APA (American Psychological Association) Style

R, N., J, . E., R, . A., R, . S. K. & G, . C. (2020) Cisplatin associated ototoxicity in patients receiving cancer chemotherapy in a tertiary care hospital. National Journal of Physiology, Pharmacy and Pharmacology, 10 (9), 735-739. doi:10.5455/njppp.2020.10.05131202028052020